Alert archive / Kentucky / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Jackson, KY

April 25, 200916 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 25, 2009, 2:41 PM EDT for 16 counties in Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2009, 2:41 PM EDT (18:41 UTC)
Expired
Apr 25, 2009, 8:00 PM EDT
In force
5 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 251841
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT SAT APR 25 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

.HIGH PRESSURE ALONG THE EASTERN SEABOARD HAS BROUGHT A DRY
AIRMASS TO THE REGION...AND COMBINED WITH UNSEASONABLY WARM
TEMPERATURES TO RESULT IN LOW RELATIVE HUMIDITIES. IN ADDITION...
A RATHER STRONG PRESSURE GRADIENT OVER THE REGION BETWEEN THE HIGH
AND LOWER PRESSURE TO THE NORTHWEST OF THE AREA WILL CONTINUE TO
BRING STRONG WINDS TO THE AREA THIS AFTERNOON. THIS RED FLAG WARNING
INCLUDES PARTS OF THE DANIEL BOONE NATIONAL FOREST.

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-260000-
/O.NEW.KJKL.FW.W.0002.090425T1841Z-090426T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY-
241 PM EDT SAT APR 25 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN KENTUCKY...44...50...51...52...58...59...60...68...69
...79...80...83...84...108...111...114

RELATIVE HUMIDITIES WILL FALL TO BETWEEN 18 AND 25 PERCENT THIS
AFTERNOON AND COMBINE WITH 20 FOOT WINDS OF 15 TO 20 MPH. WINDS 
WILL SLACKEN AND RELATIVE HUMIDITIES WILL BEGIN TO CLIMB DURING
THE EVENING...AND WINDS AND HUMIDITIES SHOULD NO LONGER MEET
CRITICAL VALUES BY 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JP
1 follow-up statement
000 
WWUS83 KJKL 260019
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
819 PM EDT SAT APR 25 2009

...RED FLAG WARNING HAS EXPIRED...

.WINDS WILL CONTINUE TO DIMINISH THIS EVENING...WITH INCREASING
RELATIVE HUMIDITY LEVELS.

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-260130-
/O.EXP.KJKL.FW.W.0002.000000T0000Z-090426T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY-
819 PM EDT SAT APR 25 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE TO DIMINISH THIS EVENING AS RELATIVE HUMIDITY
LEVELS INCREASE...AND THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE.

$$

WJM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 25, 1:44 PM EDT, 57 minutes earlier.

Area forecast discussion, Apr 25, 1:44 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
144 PM EDT SAT APR 25 2009

.SHORT TERM.../THE REST OF TODAY/

THE CURRENT FORECAST IS ON TRACK WITH RIDGING IN CONTROL OF THE
WEATHER LEADING TO ANOTHER VERY WARM DAY...WITH TEMPERATURES
EXPECTED TO BE NEAR RECORDS. FIRE WEATHER CONTINUES TO BE THE MAIN
CONCERN WITH DEEP MIXING TO AROUND 800MB LEADING TO WINDS GENERALLY
IN THE 10 TO 15 MPH RANGE...WITH SOME GUSTS TO AROUND 25 MPH POSSIBLE.
MODEL FORECASTS OF WINDS ALOFT SHOW WINDS ABOVE 925 MB SLACKENING A
BIT THROUGH THE DAY...SO WINDS AND WIND GUSTS SHOULD BE A BIT LESS
THAN OBSERVED YESTERDAY. CURRENT REGIONAL OBSERVED DEWPOINTS AS WELL
AS THE 8H DEWPOINT DEPRESSION OF 15C AT BNA INDICATE AN OPPORTUNITY
FOR DEWPOINTS TO DROP OFF THIS AFTERNOON WITH THE MIXING TO NEAR 800
MB...DESPITE SOUTHWESTERLY FLOW AND THE PREVIOUS FORECAST HAD THIS
COVERED WELL.

12Z 8H OBSERVED TEMPS WERE A BIT COOLER IN THE WESTERN PART OF THE
AREA THIS AM COMPARED TO YESTERDAY...WITH EASTERN AREAS WARMER. THE
SLIGHTLY WARMER HIGHS AROUND 90 IN THE GRIDS AND ZFP FROM THE
PREVIOUS FORECAST HAS THIS COVERED WELL ALSO.

THE ONLY CHANGES WERE TO ADJUST THE HOURLY TEMP AND DEWPOINT TREND
BASED ON RECENT OBSERVATIONS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY/

MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...PARTICULARLY
WITH SYNOPTIC PATTERNS. HIGH PRESSURE ANCHORED OVER THE EAST
COAST...AT THE SFC AND ALOFT WILL KEEP OUR WEATHER DRY AND WARM
THROUGH THE PERIOD. MAIN CHALLENGE TO THE SHORT TERM FORECAST WILL
CONTINUE TO BE WINDS AND THE DRY AIR MASS IN PLACE OVER OUR AREA...OR
CONCERNS RELATED TO FIRE WEATHER.

FELT BEST APPROACH TO THE FORECAST PACKAGE WAS TO LEAN HEAVILY
ON PERSISTENCE. BASED ON FRIDAY/S 12Z AND SATURDAY/S 0Z SOUNDINGS
FROM OHX AND ILN...THE NAM STOOD OUT AS THE MOST ACCURATE OF THE
SHORT TERM MODELS WITH RESPECT TO ACTUAL ATMOSPHERIC TEMP PROFILES
THROUGH THE BOUNDARY LAYER. HOWEVER...ALL MODELS HANDLED MOISTURE AND
WIND FIELDS POORLY BY OVER ESTIMATING RH AND UNDER ESTIMATING WIND
SPEEDS. IN GENERAL...INITIALIZED SHORT TERM ISC TEMP...DEW POINT...
AND WIND GRIDS WITH OBS FROM PREVIOUS 12 TO 24 HOURS...THEN
INCORPORATED THE NAM SOLUTION TO VARYING DEGREES IN ORDER TO CAPTURE
CURRENT MODEL TRENDS. MADE FINAL ADJUSTMENTS TO EACH FIELD TO ACCOUNT
FOR FULL MIXING TO AROUND THE H800 LEVEL...BASED ON THE EXPECTATION
THAT EVENTS...OR MIXING LEVEL WILL BE AT AT LEAST SIMILAR IF NOT
IDENTICAL TO WHAT OCCURRED ON FRIDAY. IN SUMMARY...LOOK FOR RELATIVE
HUMIDITIES TO FALL TO AROUND 20 PERCENT OVER A GOOD PORTION OF THE
CWA THIS AFTERNOON. HOWEVER...WINDS WILL GENERALLY COME IN A COUPLE
KNOTS LOWER THAN FRIDAY...BUT ABOUT AS GUSTY. THEREFORE...ANOTHER DAY
WITH NEAR CRITICAL FIRE WEATHER CONDITIONS. EXPECT SLIGHTLY LOWER
WINDS FIELDS WILL KEEP US FROM HITTING FIRE WEATHER THRESHOLDS.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

THE GFS...ECMWF...AND CANADIAN MODELS ALL AGREE THAT PRECIP ONSET
WILL BE A BIT SOONER THAN PREVIOUSLY FORECAST FOR MID WEEK. ALL
THREE MODELS HAVE MEASURABLE QPF SHOWING UP IN THE NORTHWEST CORNER
OF FORECAST AREA BY 18Z TUESDAY. MODEL SOUNDINGS...TIME HEIGHT CROSS
SECTIONS...AND MEXMOS ALSO SUPPORT THIS SCENARIO. GOOD JET DYNAMICS
ARE ONCE AGAIN BEING CLEARLY DEPICTED IN THE MODEL DATA...WITH SOME
JET COUPLING OCCURRING TUESDAY AFTERNOON AND EVENING AND AGAIN ON
THURSDAY. THE SYNOPTIC PATTERN IS ESSENTIALLY THE SAME AS
BEFORE...WITH A FRONTAL BOUNDARY STALLING OUT ACROSS KENTUCKY AND
MEANDERING NORTH AND SOUTH AS WEAK WAVES OF LOW PRESSURE MOVE ALONG
IT. THE SOUNDINGS SHOWING ENOUGH INSTABILITY TO WARRANT CONTINUED
MENTION OF THUNDERSTORMS THROUGH THE ENTIRE PERIOD. THERE SHOULD BE
A BRIEF LULL IN THE ACTION WEDNESDAY AFTERNOON...AS THE BOUNDARY
DRIFTS IN TENNESSEE AND THEN MOVES BACK NORTH AS A WARM FRONT
WEDNESDAY NIGHT AND THURSDAY. THE MEXMOS AND HPC NUMBERS ARE FAIRLY
CLOSE...WITH THE MEX HAVING SLIGHTLY LOWER NUMBERS. WENT WITH A
GENERAL 30-40 PERCENT CHANCE FOR RAIN TUESDAY AFTERNOON THROUGH
THURSDAY. MAY INCREASE THOSE NUMBERS IN TOMORROWS FORECAST PACKAGE
IF MODELS CONTINUE TO LOOK FAVORABLE. INCREASED DAYTIME HIGH
TEMPERATURES A BIT AS WELL...AS PERSISTENT SOUTHERLY FLOW SHOULD BE
ABLE TO ADVECT IN PLENTY OF WARM AIR BENEATH EXTENSIVE CLOUD COVER.
ACTUALLY WENT ABOVE MOS FOR TUESDAY AND WEDNESDAY. PRECIPITATION
WILL KEEP THING A BIT COOLER ON THURSDAY...BUT ALL IN ALL NEXT WEEK
WILL FEEL SOMEWHAT SUMMER LIKE TEMPERATURE WISE. DEWPOINTS AND WINDS
WERE ADJUSTED SOMEWHAT AS WELL...WITH DEWPOINTS BEING INCREASED PER
LATEST MOS NUMBERS AND TO MATCH UP WITH CLOUD PATTERNS ASSOCIATED
WITH NEXT WEEKS FRONTAL BOUNDARY. WINDS WERE TWEAKED TO CONFORM WITH
NEWLY FORECAST ORIENTATION AND MOVEMENT OF NEXT WEEKS FRONT. ALSO
MODIFIED OVERNIGHT LOW TEMPERATURES A BIT...GOING WARMER THAN
PREVIOUS FORECAST AND AT TIMES WARMER THAN MEXMOS DUE TO OVERNIGHT
CLOUD COVER. RIDGE VALLEY SPLIT IS LOOKING A BIT LESS LIKELY FOR
MONDAY NIGHT...WITH CLOUDS MOVING IN SOONER THAN EXPECTED AND WINDS
REMAINING MORE PERSISTENT DURING THE NIGHTTIME PERIODS.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH HIGH PRESSURE
CENTERED OFF THE MID ATLANTIC COAST. MAINLY SCT HIGH CIRRUS ARE
EXPECTED FROM TIME TO TIME. THERE COULD BE A FEW CU WITH BASES
AROUND 6KFT IN THE HIGHER TERRAIN NEAR THE VIRGINIA BORDER BETWEEN
20Z AND 01Z...BUT THEY SHOULD NOT AFFECT THE TAF SITES. GUSTY
SOUTHWEST WINDS IN THE 10 TO 15 KT RANGE ARE EXPECTED...WITH SOME
GUSTS TO AROUND 20 KT EXPECTED THROUGH ABOUT 0Z WHEN WINDS WILL DIE
DOWN. IN ADDITION...WINDS WILL PICK UP AROUND 15Z ON SUN...BUT
SHOULD REMAIN 10 KT OR LESS DURING THE LAST 3 HRS OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY/JP
LONG TERM....AR
AVIATION...GREIEF/JP
Hazardous weather outlook, Apr 25, 3:45 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
345 AM EDT SAT APR 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
345 AM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BRING AN ELEVATED THREAT
FOR WILDFIRES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW RELATIVE HUMIDITIES WILL BRING AN INCREASED THREAT FOR WILDFIRES
SUNDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY AS A COLD FRONT
APPROACHES...AND THEN STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

Nearby

Red Flag Warnings in Kentucky, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.